Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 88, NWS Raleigh, NC

August 31, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 31, 2003, 3:43 PM EDT for Davidson County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2003, 3:43 PM EDT (19:43 UTC)
Expired
Aug 31, 2003, 4:45 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 311944
FFWRAH
NCC057-312045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SUN AUG 31 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY   
  HEAVY RAIN OVER NORTHEASTERN DAVIDSON COUNTY. TWO TO THREE INCHES OF  
  RAIN HAS ALREADY FALLEN NEAR THOMASVILLE. AN ADDITIONAL INCH OF RAIN  
  WILL CAUSE FLOODING OF CREEKS AND ROADS. 

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND...
  THOMASVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:00 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 31, 2:00 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN AUG 31 2003

.TONIGHT THROUGH WEDNESDAY...LOSS OF DAYTIME HEATING SHOULD DECREASE
ACTIVITY DURING THE EVENING BUT WILL CARRY POPS THROUGH THE
OVERNIGHT WITH THE SURFACE TROF AS A FOCUS. SLOW MOVING AND
POTENTIAL FOR SOME TRAINING COULD POSE A LOCAL FLOODING THREAT THIS
EVENING. WHILE UNSURE OF TIMING AS MODELS DO DIFFER...UPSTREAM DRY
AIR ANALYZED ON BACK SIDE OF PERSISTENT ATLANTIC RIDGE SHOULD ADVECT
INTO CWA BY MONDAY NIGHT WHILE SURFACE TROF PULLS NORTHWARD. SINCE
CONVECTION PREFERS MOISTURE GRADIENTS FOR DEVELOPMENT (SEE TODAYS
WATER VAPOR IMAGERY AND LIGHTNING STRIKES) WILL RAISE AFTERNOON POPS
FROM SLIGHT CHANCE TO CHANCE FOR MONDAY. MID LEVEL DRYING TREND IS
SHORT LIVED AND WILL CONTINUE TO CARRY CHANCE POPS TUE AND WED AS
FIRST IN A SERIES OF SHORT WAVES CRAVING OUT THE NEXT EAST COAST
UPPER TROF APPROACHES. NO SIGNIFICANT CHANGES TO FORECAST TEMPS.

.THURSDAY THROUGH SUNDAY...MODELS DIVERGED IN THEIR DEPICTION OF
TROUGH CROSSING THE GREAT LAKES AND EASTERN CONUS. GFS SHEARS
TROUGH AXIS TO OUR NORTH...PUSHING THE FRONT THROUGH ON FRIDAY.
OTHER MODELS SHOW A MORE AMPLIFIED PATTERN WITH THE TROUGH AXIS
REMAINING TO OUR WEST THROUGH SATURDAY. GIVEN THESE DIFFERENCES WILL
MAKE FEW CHANGES AND KEEP CHANCE POPS IN THE FORECAST THURSDAY
THROUGH SATURDAY...AND BEGIN SUNDAY DRY. TEMPERATURES SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD...WITH LOWS IN THE MID/UPPER 60S AND HIGHS
IN THE MID 80S.

KK/DS
Hazardous weather outlook, Aug 31, 4:55 AM EDT, 10 hours 48 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY APPROACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Aug 31, 2:40 PM EDT, 1 hour 3 minutes before
NCZ007-008-022>025-038-039-311945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN AUG 31 2003

...HEAVY RAIN AND INTENSE LIGHTNING WILL MOVE ACROSS
GRANVILLE...PERSON...GUILFORD...ALAMANCE...ORANGE...DURHAM...DAVIDSON
AND RANDOLPH COUNTIES THROUGH 400 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM THOMASVILLE TO
BAHAMA...MOVING SLOWLY TO THE NORTH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE BAHAMA...BURLINGTON AND
HIGH POINT. HEAVY RAIN WILL CAUSE HAZARDOUS DRIVING CONDITIONS ALONG
INTERSTATE 40 AND 85.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

DGS
Local storm report, Aug 31, 3:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
307 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    THOMASVILLE               NC   WIND DAMAGE
08/31/03   DAVIDSON                       STRONG WINDS TORE OFF THE
                                          ROOF OF A GAS STATIONS
                                          PUMP AREA.

0250 PM    THOMASVILLE               NC   FLOOD
08/31/03   DAVIDSON                       SEVERAL STREETS FLOODED,
                                          INCLUDING INTERSECTION OF
                                          BLAIR AND VIVIAN AND FISHER
                                          FERRY RD. WATER IS NEAR
                                          HOUSES ALONG FALLING CREEK
                                          DRIVE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:54 PM EDTFlash Flood WarningRAHGuilford96 min
Aug 31, 3:53 PM EDTFlash Flood WarningRAHRandolph67 min
Aug 31, 4:51 PM EDTFlash Flood WarningRAHDavidson114 min
Aug 31, 4:58 PM EDTFlash Flood WarningRAHGuilford62 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.